Alert archive / South Dakota / Wind Advisories in 2010

Wind Advisory 11, NWS Sioux Falls, SD

May 29, 20109 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at May 29, 2010, 4:03 AM CDT for 9 counties in South Dakota. It took effect at May 29, 2010, 10:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 29, 2010, 4:03 AM CDT (09:03 UTC)
In effect from
May 29, 2010, 10:00 AM CDT
Expired
May 29, 2010, 12:51 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS73 KFSD 290903
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT SAT MAY 29 2010

.SOUTHERLY WINDS IN ADVANCE OF AN APPROACHING COLD FRONT WILL
INCREASE ACROSS THE REGION THIS MORNING...WITH WIND GUSTS IN
EXCESS OF 35 MPH OVER PORTIONS OF THE JAMES RIVER VALLEY AND THE
MISSOURI RIVER VALLEY LATE MORNING AND AFTERNOON. THE WIND WILL
SUBSIDE THIS EVENING AS THE FRONT MOVES THROUGH.


SDZ038-039-052>054-057>060-291715-
/O.NEW.KFSD.WI.Y.0011.100529T1500Z-100529T2300Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
HANSON-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...ALEXANDRIA...EMERY
403 AM CDT SAT MAY 29 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 

* TIMING...WINDY CONDITIONS WILL DEVELOP BY MID MORNING AND
  CONTINUE INTO THE EARLY EVENING HOURS.

* WEATHER CONDITIONS...SOUTHEAST WINDS OF 25 TO 35 MPH WITH SOME
  HIGHER GUSTS ARE EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
2 follow-up statements
627 
WWUS73 KFSD 291559
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT SAT MAY 29 2010

.SOUTHERLY WINDS IN ADVANCE OF AN APPROACHING COLD FRONT WILL
INCREASE ACROSS THE REGION THIS MORNING...WITH WIND GUSTS IN
EXCESS OF 35 MPH OVER PORTIONS OF THE JAMES RIVER VALLEY AND THE
MISSOURI RIVER VALLEY LATE MORNING AND AFTERNOON. THE WIND WILL
SUBSIDE THIS EVENING AS THE FRONT MOVES THROUGH.

SDZ038-039-052>054-057>060-292300-
/O.CON.KFSD.WI.Y.0011.000000T0000Z-100529T2300Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
HANSON-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...ALEXANDRIA...EMERY
1059 AM CDT SAT MAY 29 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING...WINDY CONDITIONS WILL DEVELOP BY MID MORNING AND 
  CONTINUE INTO THE EARLY EVENING HOURS. 

* WEATHER CONDITIONS...SOUTHEAST WINDS OF 25 TO 35 MPH WITH SOME 
  HIGHER GUSTS ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
459 
WWUS73 KFSD 291751
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT SAT MAY 29 2010


SDZ038-039-052>054-057>060-291900-
/O.CAN.KFSD.WI.Y.0011.000000T0000Z-100529T2300Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-
HANSON-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...ALEXANDRIA...EMERY
1251 PM CDT SAT MAY 29 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

VERY STRONG WINDS HAVE NOT DEVELOPED ACROSS THE AREA...THOUGH WIND
GUSTS OF 30 TO 35 MPH WILL BE POSSIBLE FOR THE REMAINDER OF
THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 28, 9:19 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, May 28, 9:19 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT FRI MAY 28 2010

.DISCUSSION...
UPPER LEVEL RIDGE AXIS ACROSS THE ERN DAKOTAS TO SLOWLY BEGIN TO
SHIFT EWRD TONIGHT. OTHER THAN A BIT OF CIRRUS...SKIES TO REMAIN
CLEAR UNDER INFLUENCE OF THE RIDGE. SE GRADIENT WINDS AT 10 TO 20
MPH WILL MAKE FOR A MILD NIGHT...HOLDING TEMPERATURES IN THE 60S. NO
CHANGES TO TONIGHTS FORECAST NEEDED. /97

&&

.AVIATION...
VFR CONDITIONS THROUGH SATURDAY...THOUGH THREAT OF ISOLATED TSRA
MOVES INTO AREAS WEST OF THE JAMES RIVER AFTER 21Z SATURDAY. TSRA
NOT EXPECTED TO AFFECT ANY TAF SITES THROUGH 00Z SUNDAY /SATURDAY
EVENING/. SERLY WINDS WILL GUST AOA 25KTS ACROSS MOST OF SERN SD AND
SWRN MN DURING THE AFTERNOON AND EARLY EVENING FRIDAY...WITH GUSTS
OF 30-35KTS LIKELY WEST OF THE JAMES RIVER VALLEY.  GUSTS WILL DIE
OFF AGAIN BY SUNSET THIS EVENING EXCEPT MAYBE WEST OF THE JAMES
VALLEY...BUT WILL INCREASE AGAIN QUICKLY SATURDAY MORNING WITH MANY
AREAS SEEING GUSTS AOA 25KTS BY 14Z.  /JH

&&

.PREV DISCUSSION...
ANOTHER QUIET NIGHT AND EXPECTED TO BE MORE MILD IN THE EAST...AS
SURFACE RIDGE SHIFTS FARTHER EAST OF THE AREA AND WINDS STAY UP A
LITTLE MORE THAN PREVIOUS COUPLE OF NIGHTS. WITH WINDS STAYING UP...
ALSO EXPECT INCREASED LOW LEVEL MOISTURE THAT HAS BEEN WORKING INTO
THE JAMES VALLEY TO CONTINUE SLOW PROGRESSION EASTWARD. SKIES SHOULD
REMAIN MOSTLY CLEAR EXCEPT FOR SOME THIS CIRRUS HERE AND THERE.  /JH

MAIN FCST CHALLENGE THIS WEEKEND IS TIMING OF THE NEXT SHORT WAVE
AND SUBSEQUENT CDFNT PASSAGE. THE GFS HAS SLOWED DOWN SOME FM ITS
PREV RUNS...AND IS NOW ONLY ABOUT 2 OR 3 HOURS FASTER THAN THE NAM
OUTPUT. THE 12Z NAM/GFS/ECMWF ARE ALL IN GOOD AGREEMENT WITH
SATURDAYS WX...WHICH WL BE A WARM AND WINDY DAY ACROSS THIS AREA AS
THE BLOCKING RIDGE NUDGES EWD. H85 TEMPERATURES SUGGEST A LOT OF
UPPER 80S TO LOWER 90S. HOWEVER IF THE LOWER ATMOSPHERE MIXES OUT
MORE THAN ANTICIPATED...WOULD NOT BE SURPRISED TO SEE TEMPERATURES
GO EVEN WARMER. THESE HIGHS ARE MUCH CLOSER TO THE WARMER MAV
GUIDANCE AS IT IS. THEN THE ACTION STARTS SAT NIGHT. ALL
DETERMINISTIC MODELS...THE 12Z NAM/GFS/ECWMF/GEM GLOBAL...POINT TO A
VERY VIGOROUS SHORT WAVE GENNING UP IN WRN NEB AND SWRN/S CENTRAL SD
LATE SATURDAY AND SATURDAY EVENING. THIS WL LIKELY DEVELOP TSRA
FIRST IN S CENTRAL SD IN OUR FA...SOME OF WHICH WL BE SEVERE...THEN
LINGERING ALONG A SLOW MOVG CDFNT SATURDAY EVENING THRU THE WRN HALF
OF OUR FA. THE WINDS OFF THE SFC ARE MUCH LIGHTER THAN THEY WERE
LAST MONDAY NIGHT...ABOUT 20 TO 30 KTS AT 925MB AS OPPOSED TO 35 TO
50 KNOTS.
SO IF THE TSRA DEVELOPS INTO A LINE AS IT LIKELY WL SAT EVENING...IT
WL PROBABLY NOT MOVE AS QUICKLY EWD AS IT DID LAST MONDAY NIGHT
MEANING SVR WIND MAY NOT BE AS PREVALENT. THERE IS ENOUGH DEEP LYR
SPEED SHEAR HOWEVER THAT HAILERS WL CERTAINLY BE A THREAT IN THE WRN
HALF OF OUR FA THRU SAT EVENING.

AS WHAT HAS BEEN THE CASE THE PAST COUPLE OF SHORT WAVE/CDFNT
PASSAGES HOWEVER...THE LINE OF CONVECTION WL MOVE EWD INTO THE
BLOCKING HIGH LATE SATURDAY NIGHT AND SUNDAY. THE ECMWF IS VERY SLOW
TO EXIT OUR ERN FA ON SUNDAY...AS THE LOW LEVEL BOUNDARY NEARLY LAYS
OVER ALONG THE SSW FLOW ALOFT. THE ECMWF IS THE SLOWEST SOLUTION OF
THE DETERMINISTIC MODELS. KEPT LIKELY POPS GOING LATE SATURDAY NIGHT
ALONG I 29 AND WWD...DECREASING THEM RAPIDLY HEADING INTO SW MN AND
NW IA. THEN ON SUNDAY...DECENT CHCS OF RAIN WL LIKELY LINGER IN OUR
ERN ZONES...BUT DO NOT WANT TO BE AS AGGRESSIVE AS THE ECMWF SUNDAY
AFTERNOON IN OUR SOUTHEAST. MAX TEMPS ARE TRICKY ON SUNDAY AS IT IS
LARGELY DEPENDENT ON CLOUD COVER. WE ARE FAIRLY CONFIDENT THAT THE
WRN HALF OF OUR FA WILL BE IN THE LOWER TO MID 70S AS THOSE AREAS
CLEAR OUT. BUT RIGHT NOW...I HAVE UPPER 70S GOING IN MOST OF NW IA
WHICH MAY BE TOO WARM IF CLOUDS LINGER ALL DAY ALONG WITH CHCS FOR
RA.

ON MONDAY...WENT AHEAD AND INTRODUCED SOME POPS MONDAY AFTERNOON AND
EVENING ACROSS OUR WRN AND NRN ZONES...AS AN INTERESTING MID LEVEL
SHORT WAVE IS MOVG INTO THAT AREA UNDER THE BASE OF THE UPPER LOW IN
S CENTRAL CANADA. MOST OF THIS ACTIVITY IS JUST INSTABILITY
DRIVEN...SO OPTED TO NOT KEEP POPS IN THOSE AREAS AFTER MIDNIGHT.

IN THE EXTENDED TUESDAY THRU FRIDAY...THE LATEST 12Z ECMWF AND GFS
ARE PRETTY AGGRESSIVE IN BRINGING DOWN A WEAK CDFNT LATE MONDAY
NIGHT AND EARLY TUESDAY BEHIND THE AFOREMENTIONED SHORT WAVE. THIS
TURNS THE WINDS AROUND TO THE NORTH THROUGHOUT MUCH OF OUR FA BY 12Z
TUESDAY WHICH IS NOT REFLECTED IN THE GRIDDED WIND FCST. SO FUTURE
SHIFTS MAY HAVE TO ACCOUNT FOR THIS FROPA. DID HEDGE ON TUESDAYS MAX
TEMPS THOUGH AND KEPT THEM ONLY IN THE 70S...BUT THAT WAS PRIMARILY
DUE TO AN INCREASE IN CLOUD COVER. AFTER THAT...THE MODELS GO INTO A
QUASI ZONAL FLOW FOR THE REMAINDER OF THE WEEK...WITH TIMING
EXTREMELY DIFFICULT WITH THE INDIVIDUAL SHORT WAVES. IN GENERAL...IT
DOES APPEAR ACTIVE IN THE MIDDLE OF THE WEEK...IN THE TUE NIGHT THRU
WED NIGHT TIME FRAME. THIS IS BECAUSE THERE IS AN UPPER TROF
EXTENDING SEWD INTO THIS AREA FROM THE NWRN CONUS AND SWRN CANADA.
FOR NOW...LEFT THUR AND FRI DRY EXCEPT FOR OUR FAR ERN ZONES ON
THURSDAY WITH THE REMNANTS OF THE DEPARTING BOUNDARY WED NIGHT.
/MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 28, 8:50 AM CDT, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 AM CDT FRI MAY 28 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
850 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
VERY DRY AIR WILL AGAIN MIX TO THE SURFACE DURING THE
AFTERNOON... RESULTING IN VERY LOW RELATIVE HUMIDITY VALUES
ACROSS SOUTHWEST MINNESOTA. THIS COMBINED WITH WARM TEMPERATURES
AND INCREASING SOUTHEAST WINDS WILL PRODUCE A VERY HIGH FIRE
DANGER OVER PARTS OF SOUTHWEST MINNESOTA...ESPECIALLY ALONG AND
NORTH OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT MOVING OVER THE AREA FROM THE WEST IS EXPECTED TO
BRING THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.
SEVERE STORMS APPEAR POSSIBLE SATURDAY EVENING OVER SOUTHEAST
SOUTH DAKOTA. STORMS ARE LESS LIKELY TO BE SEVERE AS THEY MOVE
FURTHER EAST INTO MINNESOTA AND IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

Nearby

Wind Advisories in South Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.